Oct 15, 2012 - 12:55 am
Beginning last October I began to grow more tired everyday, something I first attributed to the aging process (I'm 53). Also I began to be more forgetful and have mood swings. Plus my sense of taste and appetite were falling off (my wife makes the best pancakes). My wife took me to the ER on February 25th; they performed an MRI and I had a brain tumor approximately the size of a golf ball, located in my left parietal lobe. I had a craniomoty 60 hours later, and three days later I went home. At the time I was given perhaps two years to live. We'll see. As I'm fond of saying, it ain't over till it's over. And it ain't over.
I was referred to Loma Linda for follow-on treatment. Approximately 40 days of proton therapy and 140 mg Temodar. I'd heard about chemo and dreaded it. Fortunately in my case it wasn't bad at all. I'd swallow a time-release capsule around 4 in the afternoon and then have dinner. I tolerated the initial treatments well, only used a wheelchair for about two weeks, and only that for hospital visits . . . there is a lot of walking at Loma Linda. In June I began a 5/23 regimine of 300 mg Temodar; had that for two more months, then in September the doc bumped me up to 400 mg. Now that was a rough ride. My legs felt as if they were made out of rubber. Still, we've been able to get out every other week or so . . . my wife planned a really nice vacation for us (Long Beach Aquarium of the Pacific, Queen Mary, Universal Studios).
Two days ago I concluded the October 5/23 cycle. I'm scheduled for one more beginning November 5th, and then I have another MRI. I had one post-op MRI at Loma Linda; that was before treatment began. I had the first post-op MRI June 26th; the docs said there wasn't any recurrance. I had another MRI September 28th, we go back to the doc October 25th and discuss the results with him (I haven't seen them yet; I placed the disc with the films taken during the first one. There's nothing I can do about the results, one way or another, so no point in looking. I wouldn't know how to interpret the results anyway). For what it's worth, outside of the expected side effects of Temodar (headaches, weakness, to name a few), I haven't noticed any "deficits", and believe me, I check. I don't have any tremors, no dizziness (never had that anyway), my sense of balance is good,thus far everything checks out, so I'm hoping for the best.
So far . . . well, it's been almost 33 weeks since the surgery. My strength began returning almost immediately. My short term memory is just a tad spotty, but I've heard also that could be due to my age. My long term memory is very good. I have yet to have a headache that requires anything stronger than an ibuprofen, and I have those only infrequently. I haven't had any seizures . . . not prior to all of this, not during surgery, not post-op, never, and I pray it remains that way (as I've mentioned above, this Tuesday will make 33 weeks). I've only vomited once, and that was my first night of 300 mg (I neglected to take an anti-nausea tablet; my wife filled the prescription and no more problems).
A couple of odd things worth mentioning: I used to be a nail biter. Chomped them right down to my elbows. Following the craniotomy not only they've grown out, they've grown out a lot harder--and sharper (my wife calls them "the claws"). And the compulsion to bite them is gone. Also, my beard is much more coarse than it used to be; I can chip a chisel on it, and the rate of growth has slowed.
So, for now, we're just taking things day by day. I don't know ultimately how this will play out, but I am thankful it happened to me and not my wife or daughters. Their health and welfare supercede my own.
And the adventure continues . . .
Anyway, thanks for listening, and God bless.